Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS New York, NY

May 24, 2000Rockland County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at May 24, 2000, 5:25 PM EDT for Rockland County, Westchester County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 5:25 PM EDT (21:25 UTC)
Expired
May 24, 2000, 6:15 PM EDT
In force
50 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:35 PM EDTHail 0.75Yorktown Hgts, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS51 KOKX 242126
SVRNYC
NYC087-119-242215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
525 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     ROCKLAND...
     WESTCHESTER...

* UNTIL 615 PM EDT

* AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
  BEACON TO 2 MILES SOUTHWEST OF WEST POINT TO 3 MILES NORTHEAST OF
  SLOATSBURG..MOVING EAST AT 40 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  PEEKSKILL AROUND 530 PM EDT...
  HAVERSTRAW...NANUET...NEW CITY AROUND 535 PM EDT...
  MAHOPAC...NYACK...OSSINING...UPPER NYACK AROUND 540 PM EDT...
  CARMEL HAMLET...LAKE CARMEL AROUND 545 PM EDT...

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 24, 2:30 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT WED MAY 24 2000

THE FLAT UPPER TROF OVER THE GREAT LAKES AND OHIO VALLEY WILL MOVE
EAST ACROSS THE AREA THURSDAY MORNING AND EAST OVER THE ATLANTIC
THURSDAY NIGHT AND FRIDAY. AT THE SURFACE LOW PRESSURE JUST NORTH OF
THE GREAT LAKES WILL TRACK EAST REACHING THE CANADIAN MARITIMES BY
THURSDAY NIGHT. A COLD FRONT TRAILING SOUTH FROM THE LOW WILL MOVE
ACROSS THE AREA LATE TONIGHT. SHOWERS AND TSTMS WILL PRECEDE AND
ACCOMPANY THE FRONTAL PASSAGE. A FEW OF THE TSTMS MAY BE ACCOMPANIED
BY STRONG WINDS...HAIL AND HEAVY DOWNPOURS. A WEST TO NORTHWEST FLOW
OF DRIER AIR WILL SPREAD OVER THE REGION THURSDAY AND CONTINUE INTO
FRIDAY AS HIGH PRESSURE MOVES EAST TO THE GREAT LAKES BY FRIDAY
MORNING. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL LEVELS
THURSDAY AND FRIDAY. A SCA MAY BE NEEDED ON THURSDAY.

.OKX...NONE.

In the hours before

Special weather statement, May 24, 3:00 PM EDT, 2 hours 25 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-250230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT WED MAY 24 2000

...THERE IS A POTENTIAL FOR SEVERE WEATHER THIS EVENING AND
TONIGHT...

AN APPROACHING COLD FRONT AND VERY UNSTABLE AIR WILL BRING THE
THREAT FOR SOME ACTIVE WEATHER THIS EVENING AND TONIGHT.

THE AREAS WITH THE BEST CHANCE TO RECEIVE ANY SEVERE WEATHER WOULD
BE THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...THE NEW YORK
CITY METRO AREA AND SOUTHWEST CONNECTICUT FROM AROUND SUNSET UNTIL
MIDNIGHT. AS YOU GO FURTHER EAST...THE CHANCES FOR SEVERE WEATHER
WILL LESSEN SOMEWHAT DUE TO THE INFLUENCE OF THE COOL WATERS OF LONG
ISLAND SOUND AND THE ATLANTIC OCEAN.

THE STORM PREDICTION CENTER HAS PLACED OUR ENTIRE REGION IN A SLIGHT
RISK FOR SEVERE WEATHER. THE PRIMARY THREAT FROM THESE STORMS WILL
BE HAIL AND STRONG DAMAGING WINDS.

FOR THE LATEST WEATHER DEVELOPMENTS...PLEASE STAY TUNED TO YOUR
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.
Local storm report, May 24, 5:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
521 PM EDT WED MAY 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    WALDEN                    NY   WIND DAMAGE
05/24/00   ORANGE                         TREE DOWN IN WALDEN

0510 PM    MAYBROOK                  NY   WIND DAMAGE
05/24/00   ORANGE                         TREES AND WIRES DOWN IN
                                          MAYBROOK

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:58 PM EDTSevere Thunderstorm WarningOKXOrange47 min
May 24, 5:15 PM EDTSevere Thunderstorm WarningOKXPutnam45 min
May 24, 7:08 PM EDTSevere Thunderstorm WarningOKXSuffolk52 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.